Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 17, NWS Kansas City, MO

April 5, 2001Mercer County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 5, 2001, 4:10 PM CDT for Mercer County, Missouri. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 5, 2001, 4:10 PM CDT (21:10 UTC)
Expired
Apr 5, 2001, 5:15 PM CDT
In force
65 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Mercer County, MO

The radar

The Des Moines radar (KDMX), 140 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 4:44 PM CDTHail 0.88Mercer, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 2:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.2 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1343 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 274 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1343 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
274 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 052111
SVRMCI
MOC129-052215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
410 PM CDT THU APR 5 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MERCER COUNTY IN NORTH CENTRAL MISSOURI

* UNTIL 515 PM CDT

* AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF SALINE...OR ABOUT 10 MILES
  SOUTHEAST OF LAMONI...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SALINE AT 420 PM CDT
  PRINCETON AT 430 PM CDT
  MERCER AT 435 PM CDT
  RAVANNA AT 440 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE QUARTER SIZE HAIL...AND 
WINDS IN EXCESS OF 70 MPH. THIS STORM HAS PRODUCED HAIL TO THE SIZE 
OF DIMES IN GRANT CITY.  FOR YOUR SAFETY...MOVE INDOORS AND STAY 
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL 
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING 
AREAS.

LAT...LON 4057 9377 4036 9377 4030 9338 4058 9338

GK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 5:18 AM CDT, 10 hours 52 minutes earlier.

Area forecast discussion, Apr 5, 5:18 AM CDT, 10 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
518 AM CDT THU APR 5 2001

DUE TO TECHNICAL DIFFICULTIES DURING ZFP PROCESS...WILL ONLY GIVE
THE HIGHLIGHTS AT THIS LATE TIME. TSRA JUST STARTED TO FIRE NORTH OF
IA/MO BORDER AROUND 09Z AND BECAUSE OF THE DELAYED TIMING ON
THIS...HAVE CANCELLED THE FLASH FLOOD WATCH THAT WAS IN EFFECT FOR
ENTIRE CWA THRU THIS MORNING.

DECIDED TO BUY THE IDEA THAT THE WARM FRONT TO THE SOUTH OF THE CWA
WOULD SLOWLY MOVE NORTH TODAY AND BRING MAIN TSRA CHCS TO NRN CWA.
MESOETA AND AVN BOTH LEANED TWDS THIS SOLUTION ALSO. HAVE THEREFORE
PLACED THE HIGHEST POPS IN NRN CWA. THERE WAS A SUGGESTION THAT THE
WARM SECTOR WOULD BE CAPPED THIS AFTN. HOWEVER...AS WARM FRONT MOVES
NORTH IT MAY SET OFF A STRAY STORM OR TWO AND DUE TO GREAT
INSTABILITY HAVE DECIDED TO KEEP A LOW POP IN SOUTH OF I70. WARM
FRNT STAYS NEARLY STATIONARY OVERNITE AND HAVE KEPT HIGHER POPS IN
NORTHERN CWA VS SRN.

MADE FEW OTHER CHANGES TO GOING FCST...AS TSRA CHCS CONTINUE INTO
FRIDAY. SVR POSSIBILITY CONTINUES FOR FRIDAY. DID PULL CHCS ON
SATURDAY AS IT LOOKS LIKE CONVECTION WILL BE EAST OF HERE BY
MORNING.

.EAX...NONE.

LVQ

In the hours before

Special weather statement, Apr 5, 12:41 PM CDT, 3 hours 29 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-061200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1241 PM CDT THU APR 5 2001

...SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT...

FORECAST: THUNDERSTORMS WILL DEVELOP ACROSS NORTHEAST KANSAS AND
NORTHWEST AND NORTH CENTRAL MISSOURI THIS AFTERNOON. SOME OF THESE
STORMS COULD BECOME SEVERE POSSIBLY PRODUCING LARGE HAIL AND
DAMAGING WINDS.

DISCUSSION: A WARM FRONT ACROSS NORTHERN KANSAS AND NORTHERN
MISSOURI WILL SERVE AS A FOCAL POINT FOR THUNDERSTORM DEVELOPMENT
THIS AFTERNOON AND EVENING. VERY WARM...HUMID AIR WILL COUPLE WITH
AN UPPER LEVEL STORM SYSTEM TO HELP PRODUCE AN UNSTABLE ATMOSPHERE.
THE CURRENT WIND FIELD AT THE SURFACE AND ALOFT SUPPORT THE
POSSIBILITY THAT SOME STORMS COULD ROTATE. THE MAIN THREATS FROM
THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

OUTLOOK:  AN OUTBREAK OF SEVERE WEATHER IS LIKELY LATE FRIDAY
AFTERNOON AND FRIDAY EVENING AS AN UPPER LEVEL STORM SYSTEM CROSSES
THE PLAINS.  THUNDERSTORMS WILL AGAIN BE POSSIBLE ON SUNDAY AND THE
BEGINNING OF THE WORK WEEK.

18
2
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX
Local storm report, Apr 5, 1:22 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
122 PM CDT THU APR 05 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 PM    ROCKPORT                  MO   .75 INCH HAIL
04/05/01   ATCHISON                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 5, 2:02 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
202 PM CDT THU APR 05 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    WESTBORO                  MO   .88 INCH HAIL
04/05/01   ATCHISON                       REPORTED BY PUBLIC.
Local storm report, Apr 5, 3:47 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
347 PM CDT THU APR 05 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    SHERIDAN                  MO   .75 INCH HAIL
04/05/01   WORTH                          REPORTED BY PUBLIC.

0334 PM    GRANT CITY                MO   .75 INCH HAIL
04/05/01   WORTH                          REPORTED BY PUBLIC.

@RUKWBCe1KDENWWUS53 KEAX 052048
SVSMCI
MOZ002-003-052115-

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
347 PM CDT THU APR 5 2001

...SEVERE THUNDERSTORM WARNING FOR WORTH AND NORTHEASTERN NODAWAY
COUNTIES HAS EXPIRED...

AT 347 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS MOVING TO THE
EAST AT 35 MPH INTO NORTHERN HARRISON COUNTY.

AT 334 PM CDT THE PUBLIC REPORTED DIME SIZE HAIL IN GRANT CITY. DIME
SIZE HAIL WAS ALSO REPORTED IN SHERIDAN AT 315 PM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.

LAT...LON 4057 9489 4039 9492 4039 9422 4058 9424

&

GK

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 1:14 PM CDTSevere Thunderstorm WarningEAXAtchison46 min
Apr 5, 3:07 PM CDTSevere Thunderstorm WarningEAXNodaway, Worth38 min
Apr 5, 3:41 PM CDTSevere Thunderstorm WarningEAXHarrison49 min
Apr 5, 4:52 PM CDTSevere Thunderstorm WarningEAXPutnam, Sullivan38 min
Apr 5, 5:30 PM CDTSevere Thunderstorm WarningEAXAdair, Putnam, Sullivan45 min
Apr 5, 6:14 PM CDTSevere Thunderstorm WarningEAXAdair, Sullivan46 min
Apr 5, 6:33 PM CDTFlash Flood WarningEAXAdair, Sullivan3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.